Alert archive / New Mexico / Red Flag Warnings in 2021

Red Flag Warning 9, NWS Albuquerque, NM

March 20, 20214 counties in New Mexico

NWS Albuquerque, NM issued this red flag warning at Mar 20, 2021, 2:24 PM MDT for 4 counties in New Mexico. It took effect at Mar 21, 2021, 1:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 20, 2021, 2:24 PM MDT (20:24 UTC)
In effect from
Mar 21, 2021, 1:00 PM MDT
Expired
Mar 21, 2021, 7:00 PM MDT
In force
6 hr
Issued by
NWS Albuquerque, NM

Counties Bernalillo County, NM, Sandoval County, NM, Socorro County, NM, Valencia County, NM

The radar

The Albuquerque radar (KABX), 32 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.4 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2021-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2021-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3236 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

294 
WWUS85 KABQ 202024
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
224 PM MDT Sat Mar 20 2021

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 7 PM MDT SUNDAY
FOR THE MIDDLE RIO GRANDE VALLEY AND SANDIA, MANZANO AND 
GALLINAS MOUNTAINS DUE TO STRONG WINDS, LOW HUMIDITIES AND 
AN UNSTABLE ATMOSPHERE... 
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON 
THROUGH SUNDAY EVENING FOR PORTIONS OF SOUTHWEST AND EAST CENTRAL 
NEW MEXICO...

.An approaching upper level trough will bring strengthening winds
aloft to New Mexico on Sunday while surface low pressure sets up 
over eastern New Mexico. This will result in strong and gusty 
winds Sunday afternoon over portions of central New Mexico.
Critical fire weather conditions will be likely in the Middle Rio
Grande Valley and Sandia, Manzano and Gallinas Mountains, while
less widespread critical conditions are still possible over the
southwest and east central. 

NMZ106-107-211300-
/O.UPG.KABQ.FW.A.0008.210321T1900Z-210322T0100Z/
/O.NEW.KABQ.FW.W.0009.210321T1900Z-210322T0100Z/
Middle Rio Grande Valley-Sandia, Manzano and Gallinas Mountains-
224 PM MDT Sat Mar 20 2021

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 7 PM MDT SUNDAY...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from 1 PM to 7 PM MDT Sunday. The
Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...Sunday afternoon into the early evening across
  the Middle Rio Grande Valley and Sandia, Manzano and Gallinas
  Mountains. 

* 20 FOOT WINDS...Sustained from the southwest at 20 to 30 mph
  with occasional gusts to 40 mph. 

* RELATIVE HUMIDITY...Ranging from 9 to 15 percent in the 
  afternoon. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

NMZ108-109-211300-
/O.CON.KABQ.FW.A.0008.210321T1900Z-210322T0100Z/
East Central Plains-West Central Highlands-
224 PM MDT Sat Mar 20 2021

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH SUNDAY EVENING...

* AREA AND TIMING...Sunday afternoon into the early evening across
  portions of the East Central Plains and West Central Highlands.
 
* 20 FOOT WINDS...From the southwest sustained at 20 to 25 mph
  with occasional gusts to 40 mph. 

* RELATIVE HUMIDITY...Ranging from 9 to 15 percent in the late 
  afternoon. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Fire Weather Watch.

&&

$$
2 follow-up statements
531 
WWUS85 KABQ 211214
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
614 AM MDT Sun Mar 21 2021

...RED FLAG WARNING FROM 1 PM TO 7 PM MDT TODAY FOR THE MIDDLE 
RIO GRANDE VALLEY AND SANDIA, MANZANO AND GALLINAS MOUNTAINS DUE 
TO STRONG WINDS, LOW HUMIDITIES AND AN UNSTABLE ATMOSPHERE... 

.Southwest surface winds will strengthen as an upper level trough
approaches New Mexico from the northwest today, and a surface low
pressure system develops over the eastern plains. Central parts of
the forecast area can also expect several hours of humidities
below 15 percent with Haines Indices near 5 and high temperatures
around 6 to 12 degrees above normal.

NMZ108-109-211315-
/O.CAN.KABQ.FW.A.0008.210321T1900Z-210322T0100Z/
East Central Plains-West Central Highlands-
614 AM MDT Sun Mar 21 2021

...FIRE WEATHER WATCH IS CANCELLED...

The National Weather Service in Albuquerque has cancelled the
Fire Weather Watch. 

Locally critical fire weather conditions are still expected, but
widespread humidities below 15 percent are not. So, the Fire
Weather Watch is cancelled.

$$

NMZ106-107-220100-
/O.CON.KABQ.FW.W.0009.210321T1900Z-210322T0100Z/
Middle Rio Grande Valley-Sandia, Manzano and Gallinas Mountains-
614 AM MDT Sun Mar 21 2021

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM MDT THIS EVENING...

* AREA AND TIMING...This afternoon until early evening across the
  Middle Rio Grande Valley and Sandia, Manzano and Gallinas
  Mountains. The most critical conditions will occur after 4 pm
  when winds will be strongest. 

* 20 FOOT WINDS...Sustained from the southwest at 20 to 30 mph
  with gusts to 40 mph. 

* RELATIVE HUMIDITY...12 to 16 percent. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$
407 
WWUS85 KABQ 220054
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
654 PM MDT Sun Mar 21 2021

NMZ106-107-220200-
/O.EXP.KABQ.FW.W.0009.000000T0000Z-210322T0100Z/
Middle Rio Grande Valley-Sandia, Manzano and Gallinas Mountains-
654 PM MDT Sun Mar 21 2021

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING...

Winds will continue to decrease this evening, alleviating the
critical fire weather concerns. Therefore, the Red Flag Warning
will be allowed to expire at 7pm. 

$$

34

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Mar 20, 10:57 AM MDT, 3 hours 27 minutes earlier.

Area forecast discussion, Mar 20, 10:57 AM MDT, 3 hours 27 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1057 AM MDT Sat Mar 20 2021

.AVIATION...
18Z TAF CYCLE
Increasing swly winds aloft as an upper trough approaches the Four
Corners region and surface lee trough deepens.  Swly gusts to around
35 to 40kt will be possible especially over west central, northwest
and northeast NM prior to 21/02Z. Ridgetop winds however will remain
strong or increase aft 21/02Z with low level wind shear possible.
Otherwise, occasional mid to high level clouds to pass over nrn NM
with potential for a few light showers or virga over nwrn NM along
and north of a line from the KGUP vcnty to KALS between 21/06Z-15Z.

&&

.PREV DISCUSSION...302 AM MDT Sat Mar 20 2021...
.SYNOPSIS...
Very pleasant Spring time temperatures continue through the weekend,
coupled with dry weather and strengthening southwest winds each
afternoon. This will raise critical fire weather concerns today and
Sunday. Colder weather returns Monday as a storm system brings light
to moderate snow totals to the northern mountains. The heaviest
amounts of 3 to 8 inches will focus along the CO border near Raton
Pass Monday. Another much colder system will bring more widespread
chances for precipitation late Tuesday through Wednesday. Snow levels
look to fall to valley floors Wednesday morning as temperatures
struggle to warm back up during the day. Wednesday’s daytime highs
are 10F-20F below normal. Conditions clear out and begin to warm back
up to end next week.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH SUNDAY)...
A few cirrus clouds are beginning to approach northwestern NM early
this morning, and these should stay mostly over the northern tier of
the state today. As the axis of the ridge aloft continues to move
east of NM, the southwesterlies aloft will strengthen today with
another trough aloft moving into the intermountain west. At the
surface, the lee-side cyclone will deepen over eastern CO, inducing a
strengthened surface gradient with warmer temperatures and better
vertical mixing. Breezy to windy conditions will therefore expand
today with the strongest speeds stretching from Las Vegas
northeastward to Clayton along with a secondary area near the Chuska
mountains in northwestern NM. Peak wind speeds still appear to be
just under wind advisory criteria this afternoon, and no
highlights/statements are planned. As for temperatures, all areas
will rise above average (by roughly 5 to 14 degrees) across the
forecast area.

The aforementioned trough will advance eastward, retaining a
positive tilt to it with potential for two distinct vort lobes, one
near Utah and the other in southern CA by late afternoon Sunday.
This will keep strong southwesterlies aloft over NM, perhaps veering
slightly from today. Meanwhile, the surface low relocates into east
central parts of the state Sunday, and another breezy to windy day
will be in store. Heights aloft and thickness values will begin
declining Sunday, even ahead of the Pacific front, and consequently
temperatures will cool a few degrees in western zones Sunday while
scant mid level moisture is drawn into northern NM where a few light
showers (some of which may primarily be virga) are expected.

LONG TERM...(MONDAY THROUGH FRIDAY)...
Monday continues to see models trend further north with the track of
a storm system swinging over the northern half of NM. This system
will bring light to moderate snowfall over the northern mountains,
while a backdoor cold front pushing into northeastern NM at the same
time will enhance snowfall potential through the Raton Pass and
nearby mesas Monday morning. Accumulations of 3 to 8 inches with
slick travel and brief reduced visibility will be likely between
Raton toward Trinidad as a result. This will be short-lived as the
trough axis quickly translates east over the TX/OK Panhandles by
Monday afternoon. Model solutions are picking up on a trailing vort-
lobe swinging over central NM into the eastern plains, likely
bringing enough instability to bring slight chance showers over the
Central Highlands and areas immediately south of I-40 during the day
Monday. For many the main take away from Monday’s system will be a
sharp drop in daytime highs by 5F-10F over western NM and 10F-25F
over eastern NM.

An intermission in an otherwise active weather pattern arrives
Tuesday morning, with the next storm system originating from the
PacNW bringing a mix of valley rain and mountain snow across the area
late Tuesday into Wednesday. The timing of this system has sped up
~8-12 hours from what was being advertised 24 hours ago. However, a
southerly track more directly over the state, combined with a strong
backdoor frontal push south and west through the eastern plains
continues to favor a robust precipitation event along the east slopes
of the central mountain chain. East canyon winds through the gaps of
the central mountain chain will be another feature with this storm
system if these dynamics hold true. Did continue to trend colder than
NBM for Wednesday’s highs, and snow levels look to reach valley
floors Wednesday morning and again Wednesday night as the system
exits into TX. A return to a more typical dry and windy Spring
pattern looks in-store Thursday and Friday to end the work week.

52/24

&&

.FIRE WEATHER...
Temperatures will rise above average across all of the forecast area
today, leading to a large area of low (10-15 percent) afternoon RH.
Stronger wind speeds will also accompany the warmer, drier
conditions and localized areas of critical conditions cannot be
ruled out over the northeast, central, and northwest highlands. Low
Energy Release components suggest that these areas are still holding
moisture from recent precipitation early in the week, and this
should mitigate the critical concerns today.

Breezy to windy conditions will redevelop on Sunday ahead of the
next trough aloft, and despite slightly cooler temperatures arriving
in western zones, much of the forecast area will once again be
plagued by very low afternoon humidity. Haines indices are projected
to be moderate at 4 to 5 with faint mid level moisture over the
northern half of the state acting as to mitigate values some. Based
on ERC projections and current soil moisture, areas south of I-40
would appear to be at highest risk, but the status of fuels is still
somewhat questionable with high spatial variance among ERC data and
traditional observation-based fire danger ratings. Will go ahead and
issue a Fire Weather Watch for Sunday for zones 105, 106, 107, and
108 with the caveat of the southern portions of these zones being
most at risk, particularly among finer fuels that will dry out
quicker today into tomorrow.

The passage of the trough and attendant cold front late Sunday into
Monday will bring cooler temperatures and modest snowfall that will
be concentrated over far northeastern NM. Not much of a respite is
expected before the next disturbance aloft arrives late Tuesday and
Wednesday with strong and shifting winds, increased precipitation
chances and a continuation of colder than average temperatures.
Winds will revert to a southwesterly or westerly direction on
Thursday and Friday, leading to drier and warmer conditions, but at
this time no critical conditions are expected late next week.

52

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Sunday afternoon through Sunday evening for
the following zones... NMZ106>109.

&&
Hazardous weather outlook, Mar 20, 2:57 AM MDT, 11 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
257 AM MDT Sat Mar 20 2021

NMZ201>241-211100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
257 AM MDT Sat Mar 20 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Fire Weather Watch is in effect Sunday afternoon and early evening
for areas along and south of I-40 where low humidities combined with
strong winds will create critical fire weather conditions.

The first in a string of storm system arrives Monday bringing modest
snow amounts to the northern mountains focusing better amounts of
three to eight inches near the Raton Pass area. Another colder and
stronger system arrives late Tuesday through Wednesday bringing more
widespread chances for precipitation over New Mexico.

.SPOTTER INFORMATION STATEMENT...

Contact your local law enforcement at 911 and the National Weather
Service at 1.888.386.7637 to report wildfire outbreaks.

24

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 3:13 AM MDTFire Weather WatchABQBernalillo, Catron, Sandoval, Socorro, Valencia27 hr

Nearby

Red Flag Warnings in New Mexico, 2021Every red flag warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.